Benzodiazepines (benzos): how to stay safer
It’s best to avoid buying benzos like diazepam (Valium), temazepam or alprazolam (Xanax).
Most pills sold on the street or internet aren’t what they say they are, even if they look genuine.
This means it’s very difficult to know what’s in them or how strong they are.
How to reduce benzo risks
If you do buy and use benzos, here are some ways to keep yourself safer:
- Don’t mix them with other depressant drugs, like alcohol, heroin or methadone – these all make you drowsy and can slow down your breathing. Combining them can be dangerous
- Start low – it’s safest to start with a quarter of a pill (you can get cheap pill cutters online or from chemists). The strength can vary from pill to pill, even if they look the same
- Wait at least two hours between doses – benzos can stay in your body for a long time, so space out your pills
- Don’t drive or operate machinery – benzos can affect your ability to do these things safely
- Always use with other people – they can help you if you get ill or overdose
What to do if someone overdoses
If someone gets any of these symptoms after taking benzos and/or other depressant drugs like heroin or methadone, call 999 and ask for an ambulance.
- They don’t wake up when you talk loudly to them or shake them by the shoulders
- Their lips and fingernails have a bluish tinge (if they have lighter skin) or a greyish tinge (if they have darker skin)
- The pupils of their eyes are very small
- They look pale and clammy
- They are making a rasping noise as they breathe, or choking sounds
- Their breathing is slow, shallow or irregular, or they are not breathing at all
- They vomit, or there are signs they have vomited
- They are unable to speak
If possible let the ambulance service know what the person has taken.
If you have naloxone, it's best to use it, even if you're not sure what they've taken. You can’t harm someone by giving them naloxone.
Stay with the person until the ambulance arrives.